Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS St. Louis, MO

March 24, 2019Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 24, 2019, 4:12 PM CDT for Franklin County, Gasconade County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2019, 4:12 PM CDT (21:12 UTC)
Expired
Mar 24, 2019, 4:50 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 57 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 4:22 PM CDTHAIL 12 Nne Japan, MOVIA FACEBOOK REPORT WITH PICTURE.
Mar 24, 4:46 PM CDTHAIL 0.25Sullivan, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 2:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WUUS53 KLSX 242112
SVRLSX
MOC071-073-242215-
/O.NEW.KLSX.SV.W.0007.190324T2112Z-190324T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
412 PM CDT SUN MAR 24 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Western Franklin County in east central Missouri...
  East central Gasconade County in east central Missouri...

* Until 515 PM CDT.

* At 412 PM CDT, a severe thunderstorm was located near Owensville,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sullivan, New Haven, Gerald, Rosebud, Miramiguoa Park, Beaufort,
  Leslie, Noser Mill, Japan, Stanton and Lyon.

This includes Interstate 44 in Missouri between exits 225 and 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 9120 3821 9095 3821 9137 3846 9144
TIME...MOT...LOC 2112Z 224DEG 22KT 3827 9143 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
2 follow-up statements
264 
WWUS53 KLSX 242137
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
437 PM CDT SUN MAR 24 2019

MOC073-242147-
/O.CAN.KLSX.SV.W.0007.000000T0000Z-190324T2215Z/
Gasconade MO-
437 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GASCONADE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.

LAT...LON 3830 9128 3850 9137 3860 9120 3834 9103
TIME...MOT...LOC 2137Z 242DEG 28KT 3839 9121 

$$

MOC071-242215-
/O.CON.KLSX.SV.W.0007.000000T0000Z-190324T2215Z/
Franklin MO-
437 PM CDT SUN MAR 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR WESTERN FRANKLIN COUNTY...

At 437 PM CDT, a severe thunderstorm was located over Beaufort,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
New Haven, Gerald, Beaufort, Leslie, Lyon and Noser Mill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3830 9128 3850 9137 3860 9120 3834 9103
TIME...MOT...LOC 2137Z 242DEG 28KT 3839 9121 

HAIL...1.00IN
WIND...60MPH
 
$$

Kanofsky
035 
WWUS53 KLSX 242150
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
450 PM CDT SUN MAR 24 2019

MOC071-242200-
/O.CAN.KLSX.SV.W.0007.000000T0000Z-190324T2215Z/
Franklin MO-
450 PM CDT SUN MAR 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRANKLIN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Missouri.

LAT...LON 3830 9128 3850 9137 3860 9120 3834 9103
TIME...MOT...LOC 2148Z 224DEG 22KT 3845 9114 

$$

Kanofsky

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:08 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 24, 1:08 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
108 PM CDT Sun Mar 24 2019

.UPDATE...
Issued at 1255 PM CDT Sun Mar 24 2019

All indications are pointing to a busy period from later this
afternoon into the evening. The air mass centered across southeast
and east central MO into southwest IL is expected to become
increasingly unstable this afternoon with MUCAPE near 1000 J/KG.
This is a result of heating this afternoon due the decrease in
cloud cover along with low level WAA and moisture advection,
coupled with the eastward advancement of moderately steep mid
level lapse rates. Large scale ascent associated with the east-
southeastward moving upper low and attendant surface low and
southwest trailing cold front is expected to promote thunderstorm
development from 20-22z across east central and southeast MO into
southwest IL. Westerly deep layer shear of 40-50 kts along with
the aforementioned instability is expected to result in favorable
conditions for supercells. Numerous iterations of the CAMS are
also supporting this scenario. Large hail and damaging winds will
be the predominant threat, although there will also be a tornado
threat centered across southeast MO and southwest IL along and
ahead of the advancing surface low and where a west-east warm
front will also reside.

Glass

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 350 AM CDT Sun Mar 24 2019

The focus for the short term will be on thunderstorm/severe weather
chances this afternoon and early evening.  A closed 500mb low
currently over the Nebraska/Kansas border will drift east into
northern Missouri today. The surface reflection of this low will
drift east-southeast from south central Nebraska to near Columbia by
early evening as the upper level system takes on a positive tilt and
begins to open up. Low level moisture will continue to increase
today across the forecast area ahead of the low as 50+ dew points
stream up out of the southeast Plains into the mid Mississippi
Valley. Short range models all show convection breaking out this
afternoon ahead of the cold front in this increasingly moist and
unstable airmass.  Latest RAP forecasts show as much as 1000-1500
J/Kg SBCAPE and even as much as 1000 J/Kg MLCAPE this afternoon
ahead of the front basically along and south of I-70 in Missouri and
extreme southwest Illinois. Current thinking is that morning
cloudiness will give way to at least partial clearing ahead of the
front, and strong late March sunshine will certainly make these
instability numbers possible. Along with the instability, 40-50kts
of 0-6km shear is being forecast by the RAP and GFS which should
support rotating updrafts to assist in hail production.  Also of
note, the 0-1km bulk shear is forecast to be in the 20-25kt range
this afternoon.  RAP also shows somewhat backed surface flow ahead
of the front...although it's not particularly strong.  Given all
this large hail will likely be the primary threat, but a tornado or
two cannot be ruled out given the low level shear.

Convection allowing models (CAMs) really blow up storms between 19-
20Z this afternoon.  This seems reasonable as this will likely
correspond well with the development of maximum instability ahead of
the front.  The storms look discrete for the first few hours between
20-23Z, but most CAMs merge them up into clusters or a broken line
by 00Z as the convection is heading into southeast Missouri and
southwest Illinois.  Lingering showers and storms are likely behind
the main line tonight as the stacked 850-500mb low drifts southeast
across the area, however instability looks pretty limited after
sunset with lingering 100-200 J/Kg MUCAPE back behind the surface
low across eastern Missouri and southwest Illinois.

Carney

.LONG TERM...  (Monday through Saturday)
Issued at 350 AM CDT Sun Mar 24 2019

Northwest flow aloft will prevail over our region through Tuesday
night with an upper RIDGE positioned upstream.

The period will begin with the tail-end of the storm system that
impacted us on Sunday.  It is anticipated that an extensive low
cloud field will begin Monday morning and very slowly erode from
north to south during the day.  Cyclonic flow around the backside of
the departing surface wave of low pressure early Monday morning
should be sufficient to support areas of drizzle that will gradually
fade away during the morning hours.  This drizzle potential should
be focused mainly for areas south of Interstate 70 where this better
weak convergent low level flow will exist.  The slow anticipated
clearing of low clouds and north surface flow maintaining CAA will
keep temps rather chilly and leaned heavily toward the colder MET
MOS numbers for areas near and south of I-70, and more of a MOS
blend for areas in northern MO and central IL where partial clearing
should occur.  The final result will yield widespread max temps in
the upper 40s to near 50.

A period of quiet, dry weather is then expected Monday night
through Wednesday.  The main highlight will be a chilly night on
Monday night, with early Tuesday morning temperatures dipping into
the 20s for areas north of Interstate 70 closest to the anticipated
location of the surface ridge axis at 12z/Tue.  Sub-freezing
temperatures are still expected for most other locations but closer
to around 30.  This could cause issues for early sprouting plants,
but for the most part, the growing season has not begun yet.  Max
temps on Tuesday should edge back closer to seasonal values with
temperatures already returning to above normal on Wednesday thanks
to a developing southerly return flow.

A period of SW upper flow will also bring with it more active
weather for late week and the upcoming weekend.  Weak upper level
disturbances in an increasingly moist column will result in chances
for showers Thursday and showers and a few thunderstorms on Friday.
The ejection of the main system at the base of the upper TROF for
Saturday will likely prolong precipitation chances into the weekend
but different depictions of the structure of the storm system will
lead to some low potential for a brief period of snow in areas of
northern MO if the system ends up being more wrapped up.  Not a big
concern at this time.

Stout southerly flow on Thursday could push temps well past 70F for
some areas, and if rain holds off enough on Friday, it could happen
again that day.  Colder more seasonable air will try to make a
return for the weekend behind a cold frontal passage on Friday
night.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1241 PM CDT Sun Mar 24 2019

Showers and thunderstorms are expected to develop between 20-21z
across the region in advance of a cold front and upper level
disturbance. The greatest concentration will be from the St. Louis
region across southeast MO and southwest IL between 23-02z with
the potential for strong-severe storms. The new TAFS for the St.
Louis area terminals reflect this increased thunderstorm threat.
I think KUIN will mainly see showers which is also reflected this
evening. Later this evening and overnight flight conditions will
deteriorate through MVFR and into IFR as stratus becomes
predominant in the wake of the low pressure system and cold
front. There could also be some spotty rain showers overnight and
into early Monday morning. The IFR flight conditions should
persist through the first half of Monday morning with gradual
improvement from the late morning into the afternoon.

SPECIFICS FOR KSTL:

Showers and thunderstorms will impact the terminal later this
afternoon and evening. I have centered the main threat in the
23-02z time frame although storms could begin as early as 22z.
Some of the storms could be strong and at this point have gusts
and IFR flight conditions will a TEMPO group. Later this evening
and overnight flight conditions will deteriorate through MVFR and
into IFR by 06z, as stratus becomes predominant in the wake of
the low pressure system and cold front. There could also be some
spotty rain showers overnight and into early Monday morning. The
IFR flight conditions should persist through the first half of
Monday morning with gradual improvement from the late morning into
the afternoon.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 24, 3:55 AM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
355 AM CDT Sun Mar 24 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
355 AM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely through late this evening. A few severe
storms are possible mainly for east-central and southeast Missouri
and southern Illinois and especially during the afternoon and early
evening hours. Large hail will be the primary threat, with damaging
winds also possible.

Moderate to major river flooding is ongoing on the Mississippi River
north of Saint Louis and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Major river flooding is ongoing at Saverton Lock and Dam on the
Mississippi River, otherwise, several locations on the Mississippi
River will continue to be in or are forecast to reach moderate
flooding. Moderate flooding is also forecast on the Missouri River
at Jefferson City and on the Illinois River at Hardin. See the
appropriate Flood Statements for specific details.

There is a chance for thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening for
east-central and southeast Missouri and southern Illinois.

TES

In the hours before

Local storm report, Mar 24, 3:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
353 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             7 WNW CUBA              38.12N 91.51W
03/24/2019  M0.25 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

BRITT
Local storm report, Mar 24, 4:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
409 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             CUBA                    38.06N 91.40W
03/24/2019  M0.25 INCH       CRAWFORD           MO   EMERGENCY MNGR

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:36 PM CDTSevere Thunderstorm WarningLSXCrawford, Gasconade, Osage54 min
Mar 24, 3:43 PM CDTSevere Thunderstorm WarningLSXCrawford47 min
Mar 24, 4:25 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington53 min
Mar 24, 4:31 PM CDTSpecial Weather StatementLSXRalls44 min
Mar 24, 4:34 PM CDTTornado WarningLSXCrawford, Washington41 min
Mar 24, 4:54 PM CDTSevere Thunderstorm WarningLSXCrawford51 min
Mar 24, 4:59 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis61 min
Mar 24, 5:04 PM CDTSpecial Weather StatementLSXFranklin41 min
Mar 24, 5:04 PM CDTTornado WarningLSXWashington41 min
Mar 24, 5:06 PM CDTSpecial Weather StatementLSXCallaway54 min
Mar 24, 5:07 PM CDTSpecial Weather StatementLSXPike68 min
Mar 24, 5:18 PM CDTSevere Thunderstorm WarningLSXAudrain, Lincoln, Montgomery, Pike57 min
Mar 24, 5:28 PM CDTTornado Warning Tornado observedLSXJefferson, Sainte Genevieve, Saint Francois47 min
Mar 24, 5:40 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington50 min
Mar 24, 6:05 PM CDTSpecial Weather StatementLSXMontgomery55 min
Mar 24, 6:09 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike51 min
Mar 24, 6:10 PM CDTTornado WarningLSXSainte Genevieve50 min
Mar 24, 6:18 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington46 min
Mar 24, 6:22 PM CDTSpecial Weather StatementLSXCrawford38 min
Mar 24, 6:28 PM CDTSpecial Weather StatementLSXLincoln, Saint Charles, Warren47 min
Mar 24, 6:31 PM CDTSpecial Weather StatementLSXReynolds59 min
Mar 24, 6:31 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Lincoln, Saint Charles, Warren43 min
Mar 24, 6:54 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois19 min
Mar 24, 6:55 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.